May 15, 2009

 
​take notice

 Topical flea and tick products come under EPA scrutiny

posted May 1, 2009
 
 
 

A recent spike in the number of adverse reactions to spot-on flea and tick products reported in 2008 prompted the Environmental Protection Agency's April 16 announcement that it is stepping up its evaluation of these products.

Adverse reactions reported from the spot-on products range from mild effects, such as skin irritation, to more serious effects, such as seizures, and, in some cases, death. More than 44,000 potential incidents associated with registered spot-on products were reported to the EPA in 2008.

A cause-and-effect relationship between these products and any individual adverse reaction or incident has not been confirmed, however. The EPA is evaluating available data, including incident data, to help identify and, if necessary, take regulatory action to address risks.

The list of products identified by the EPA is posted at www.epa.gov/pesticides/health/flea-tick-control.html.

Health Canada has identified similar concerns about the use of spot-on flea and tick products. At press time in April, Health Canada and the EPA were expected to meet with product manufacturers to address the issue, including whether further restrictions are necessary.

The AVMA has advice and links about reporting adverse events for veterinarians and animals owners on its Web site (www.avma.org) in the Animal Health section.